MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40(TM). FEM. STEM 37.5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40(TM). FEM. STEM 37.5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 0580-3-321
Medical Device Problem Codes Use of Device Problem (1670); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 06/26/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.The following devices were also listed in this report: 28mm std lfit v40 head; cat # 6260-9-128; lot # 96647804 exeter v40(tm).Fem.Stem 37.5; cat # 0580-3-321; lot # g8096338 it cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.
 
Event or Problem Description
Second stage revision.
 
Additional Manufacturer Narrative
Reported event: an event regarding other - user error involving an exeter stem was reported.The event was confirmed.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review with a clinical consultant indicated "confirmation of event: i can confirm that the patient underwent a primary cementless right total hip arthroplasty with a competitor femoral stem and a cementless acetabular component with screws because i was able to review the radiographs that showed the acetabular component to be loose and in an extremely superior position.It appears that preoperative planning was carried out for a trochanteric osteotomy but based on further x-rays it was not.I can confirm that the patient had a second procedure which used a construct with an extremely large bolus of cement that has a virtual complete radiolucency with a polyethylene acetabular cup, with a constrained liner.A long stem exeter implant was utilized with dall-miles cables and mesh perhaps in an attempt to stabilize the extra osseous portion of the femoral stem.No other information has been given to us.I do not have any of the primary, or revision operation reports.Root cause analysis: the root cause of this event i believe can be determined.Assuming the event is not the loosening of the acetabular component of a competitor implant but rather the extra osseous placement of the revision exeter stem, the root cause can be attributed to surgical technique.In revision surgery like this one must examine the femoral envelope to assure that no breach of the cortex was carried out and also when the stem is inserted that there is no extra osseous placement.This can be done by direct palpation or by xray confirmation.It appears as if the surgeon plan for an extended trochanteric osteotomy which most likely would have avoided this complication but it was not performed.I would not assign any causality to the patient or the implants themselves." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: a review with a clinical consultant indicated "confirmation of event: i can confirm that the patient underwent a primary cementless right total hip arthroplasty with a competitor femoral stem and a cementless acetabular component with screws because i was able to review the radiographs that showed the acetabular component to be loose and in an extremely superior position.It appears that preoperative planning was carried out for a trochanteric osteotomy but based on further x-rays it was not.I can confirm that the patient had a second procedure which used a construct with an extremely large bolus of cement that has a virtual complete radiolucency with a polyethylene acetabular cup, with a constrained liner.A long stem exeter implant was utilized with dall-miles cables and mesh perhaps in an attempt to stabilize the extra osseous portion of the femoral stem.No other information has been given to us.I do not have any of the primary, or revision operation reports.Root cause analysis: the root cause of this event i believe can be determined.Assuming the event is not the loosening of the acetabular component of a competitor implant but rather the extra osseous placement of the revision exeter stem, the root cause can be attributed to surgical technique.In revision surgery like this one must examine the femoral envelope to assure that no breach of the cortex was carried out and also when the stem is inserted that there is no extra osseous placement.This can be done by direct palpation or by xray confirmation.It appears as if the surgeon plan for an extended trochanteric osteotomy which most likely would have avoided this complication but it was not performed.I would not assign any causality to the patient or the implants themselves." it is the responsibility of the surgical team to review the surgical protocol prior to implantation.The cause of the event was determined to be user error.No further investigation is required.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Second stage revision.Update: patients first revision was of non-stryker devices.The second revision was due to implant loosening.

Brand Name
EXETER V40(TM). FEM. STEM 37.5
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NJ NA
EI   NA
Manufacturer Contact
marisol santiago
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19788913
Report Number0002249697-2024-01002
Device Sequence Number12849143
Product Code LZO
UDI-Device Identifier07613327123753
UDI-Public07613327123753
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
K061654
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2026
Device Catalogue Number0580-3-321
Device Lot NumberG8096338
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/26/2024
Supplement Date Received by Manufacturer10/22/2024
Initial Report FDA Received Date07/21/2024
Supplement Report FDA Received Date11/13/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown